Monthlys and steroid injections - sorry 'guys'

Hi all , It's been a while , I havnt been on here for ages but hope you're all doing ok. Not forgotten you all and still love love NRAS even help run the meetings in my area so totally committed just not had time to pop in .. I've had an interesting year ups and downs health wise but that's the nature of RA but this problem is doing my head in 😁 and I wanted to share. My ankles have been bad so my RA referred me to orthopaedics and I went into hosp for a day stay (probs because I'm in the biologic Cimzia ) and had 2 steroid injections in my ankles . All ok and some relief however , my next period was a week late , totally unheard of for me always on time and lasts 4 days (it's the only thing that seems to work properly in my body 👍🏻 ) . And 3 weeks later I'm still on my period !!! Spoken to my GP who is fab but he didn't seem to know why , spoke to various medical people and they didnt know either thought a gyny issue. Then I turn into a puffer fish facially 😩 and thats when I suspected the steroid jabs.... I often twice a year have a depo steroid in bottom for pain relief and never had this happen ?! I googled and it seems this has happened to many women and even women who have had their change had a period after years of nothing. I have been referred to have an internal just in case but my bloods are all ok and I know it's the steroid but why doesn't anyone tell you this can happen and why don't doctors etc realise this is a side effect. So draining (physically) and made me really cross kinda feel like you get relief from one thing and suffer with another prob grhhhhhh .... Just wanted to prewarn others and ask if anybody else has experienced this ....

Thank you lovely people


4 Replies

  • Depending on dosage or number of joints injected a steroid injection will bring on a flushed face and period for me. Never had it last for 3 weeks though. I suppose age may be relevant here as well (I am 49 and have had injections since my 20's). Farm

  • Hi claireyj

    Yes it does have impact on your periods - not sure why. I've had changes to my periods when I've had steroid injections in the past and the effects seem to last about 3 to 4 months to my periods - doesn't always seem to have bad effects though I quite regularly get shorter and lighter ones .

  • Unfortunately your female hormones are also steroids in the way in which they are designed as a molecule - so a sudden rise on steroid level may interfere with their control. But an injection into a joint usually doesn't have that much general effect so it looks as if it has leaked out into the general circulation if it's given you a moon face as well.

    But given that, it is always sensible to have any abnormal bleeding investigated.

  • When i take pred i stop having my period. When i stop taking rhe pred i get it again but its all screwed up long heavy and lots of cramps. Ive been off steriods for 3 mths and my period still hasnt returned to normal.

You may also like...